Pseudoallergic Reactions

Introduction
These reactions resemble immediate hypersensitivity reactions but are not mediated by allergen-IgE interaction. Instead, direct mast cell activation occurs. Examples of pseudoallergic or “anaphylactoid” reactions include the now rare “red man syndrome” from rapid infusion of vancomycin, direct mast cell activation by opioids, and radiocontrast reactions. In contrast to IgE-mediated reactions, these can often be prevented by prophylactic medical regimens.

Radiocontrast Media Reactions
Reactions to radiocontrast media do not appear to be mediated by IgE antibodies, yet clinically they are similar to anaphylaxis. If a patient has had an anaphylactoid reaction to conventional radiocontrast media, the risk for a second reaction upon reexposure may be as high as 30%. Patients with asthma or those being treated with ß-adrenergic blocking medications may be at increased risk. The management of patients at risk for radiocontrast medium reactions includes use of the low-osmolality contrast preparations and prophylactic administration of prednisone (50 mg orally every 6 hours beginning 18 hours before the procedure) and diphenhydramine (25-50 mg intramuscularly 60 minutes before the procedure). The use of the lower-osmolality radiocontrast media in combination with the pretreatment regimen decreases the incidence of reactions to less than 1%.

Provided by ArmMed Media
Revision date: July 3, 2011
Last revised: by Janet A. Staessen, MD, PhD